Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this river flood warning at May 24, 2008, 8:24 AM CDT for Norton County, Kansas. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2008, 8:24 AM CDT (13:24 UTC)
- Expired
- May 25, 2008, 6:48 AM CDT
- In force
- 22 hr
- Issued by
- NWS Goodland, KS
- Flood severity
- Major
County Norton County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sappa Creek near Norcatur (NCRK1).
- Action stage
- 16 ft
- Minor stage
- 17 ft
- Moderate stage
- 20 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06845110, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KGLD 241324 FLWGLD BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 724 AM MDT SAT MAY 24 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND, KS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS... SAPPA CREEK NEAR NORCATUR 15NE AFFECTING NORTON COUNTY. .HEAVY RAIN OVER THE LAST 48 HOURS HAS CAUSED THE SAPPA CREEK 15 MILES NORTHEAST OF NORCATUR TO RISE ABOVE FLOOD STAGE. LOWLAND FLOODING WILL CONTINUE THROUGH TONIGHT WITH NEARBY ROADS IMPASSABLE. A SLOW FALL BELOW FLOOD STAGE IS EXPECTED ON SUNDAY. SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS...AS THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. KSC137-250124- /O.NEW.KGLD.FL.W.0003.080524T1324Z-080525T1732Z/ /NCRK1.3.ER.080524T0650Z.080524T1800Z.080525T0532Z.NR/ 724 AM MDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND, KS HAS ISSUED A * FLOOD WARNING FOR THE SAPPA CREEK NEAR NORCATUR 15NE. * UNTIL SUNDAY MORNING...OR UNTIL FURTHER NOTICE. * AT 6:30 AM SATURDAY THE STAGE WAS 17.9 FEET. * RECORD FLOODING IS OCCURRING AND RECORD FLOODING IS FORECAST. * FLOOD STAGE IS 17.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 19.0 FEET BY THIS AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE TONIGHT. * IMPACT...AT 20.0 FEET...LOWLAND FLOODING WILL CONTINUE. NEARBY ROADS IN THE AREA WILL BECOME IMPASSABLE. $$
1 follow-up statement
000 WGUS83 KGLD 250033 FLSGLD FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 633 PM MDT SAT MAY 24 2008 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS... SAPPA CREEK NEAR NORCATUR 15NE AFFECTING NORTON COUNTY. SAPPA CREEK AT OBERLIN 1SW AFFECTING DECATUR COUNTY. .SAPPA CREEK REMAINS IN FLOOD FROM THE OBERLIN AREA TO THE NEBRASKA STATE LINE. WATER LEVELS SHOULD CONTINUE TO SLOWLY SUBSIDE THROUGH TONIGHT. SAFETY MESSAGE...STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA ALL HAZARDS RADIO...YOUR LOCAL RADIO OR TV STATION...OR CABLE TELEVISION. KSC137-251148- /O.EXT.KGLD.FL.W.0003.000000T0000Z-080525T1148Z/ /NCRK1.3.ER.080524T0650Z.080524T1515Z.080524T2348Z.NR/ 633 PM MDT SAT MAY 24 2008 THE FLOOD WARNING CONTINUES FOR THE SAPPA CREEK NEAR NORCATUR 15NE * UNTIL LATE TONIGHT...OR UNTIL FURTHER NOTICE. * AT 5:30 PM SATURDAY THE STAGE WAS 17.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 17.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY THIS EVENING. * IMPACT...AT 17.0 FEET...WATER WILL OVERFLOW THE TOP OF THE COUNTY BRIDGE. WATER WILL ALSO BEGIN TO OVERFLOW THE BRIDGE THAT IS THREE MILES SOUTH OF THE GAGE. LOWLAND AREAS WILL BE FLOODED. $$ KSC039-251233- /O.EXT.KGLD.FL.W.0001.000000T0000Z-080527T1500Z/ /OBNK1.1.ER.080524T0436Z.080524T1800Z.080526T1500Z.NO/ 633 PM MDT SAT MAY 24 2008 THE FLOOD WARNING CONTINUES FOR THE SAPPA CREEK AT OBERLIN 1SW * UNTIL TUESDAY MORNING...OR UNTIL FURTHER NOTICE. * AT 6:00 PM SATURDAY THE STAGE WAS 12.9 (ESTIMATED) FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 11.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY LATE MONDAY MORNING. * IMPACT...AT 11.0 FEET...WATER SPREADS OVER AGRICULTURAL FIELDS AND LOW-LYING AREAS WITH ACTUAL WATER DEPTH IN CREEK AT ABOUT 6 FEET. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this river flood warning went out at May 24, 7:59 AM CDT, 25 minutes earlier.
Area forecast discussion, May 24, 7:59 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 659 AM MDT SAT MAY 24 2008 .DISCUSSION... 311 AM MDT SAT MAY 24 2008 LOCAL SHORT TERM CONCERNS HAVE TURNED TO AREAS OF FLOODING FOLLOWING THE HEAVY RAINS OF THE PAST TWO DAYS AS THUNDERSTORM ACTIVITY SHIFTS EAST AND NORTH OF THE TRI-STATE REGION TODAY AND TONIGHT. RECORD 24 HOUR RAINFALL AMOUNTS WERE RECORDED IN MCCOOK NEBRASKA WITH SEVERAL RIVERS IN THE NORTHEAST CORNER OF THE FORECAST AREA EXPECTED TO CREST NEAR OR ABOVE FLOOD STAGE THIS MORNING. DRYER AND MORE STABLE AIR WILL SPREAD ACROSS MORE OF THE TRI-STATE REGION TODAY WITH THE SURFACE FRONTAL BOUNDARY INTERACTION AREA MOVING FURTHER TO THE EAST AND NORTH. WHILE THERE MAY BE ISOLATED THUNDERSTORMS ACROSS THE NORTHERN AND EASTERN PERIPHERY OF TRI- STATE REGION THIS AFTERNOON...THE AREAS OF POTENTIAL SEVERE WEATHER SHOULD REMAIN NORTH AND EAST OF THE FORECAST AREA. THE SOUTHWEST FLOW ALOFT THAT HAD BROUGHT A SERIES OF UPPER DISTURBANCES ACROSS THE TRI-STATE REGION THE LAST COUPLE OF DAYS WILL SHIFT NORTH AS THE UPPER LOW OVER THE WESTERN U.S. RETROGRADES FURTHER TO THE WEST TODAY AND TONIGHT. A RIDGE OF HIGHER PRESSURE BUILDS OVER THE CENTRAL U.S. BY MID WEEK WITH A COOLER AREA OF HIGH PRESSURE AT THE SURFACE MOVING INTO THE PLAINS STATES. HAVE GONE SOMEWHAT COOLER WITH THE TEMPERATURES EARLY NEXT WEEK WITH A RETURN TO ABOVE NORMAL TEMPERATURES LATE NEXT WEEK AS A RESULT. LOCKHART && .AVIATION... 651 AM MDT SAT MAY 24 2008 FOR THE 12Z TAF CYCLE...LOW LEVEL VLIFR CLOUD DECK HAS NOW MOVED JUST NORTH OF KMCK. VFR CONDITIONS CURRENTLY AT BOTH KMCK AND KGLD WILL PREVAIL THROUGHOUT THE ENTIRE TAF PERIOD. AFTER 18Z...WINDS FROM THE SOUTHWEST WILL INCREASE TO 25 MPH WITH GUSTS UP TO 33 MPH. AFTER 00Z...WINDS ARE EXPECTED TO DECREASE BACK TO 10 TO 15 MPH. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, May 24, 6:27 AM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 527 AM MDT SAT MAY 24 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 527 AM MDT SAT MAY 24 2008 /627 AM CDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAKLY UNSTABLE ATMOSPHERE IN THE VICINITY OF THE STATIONARY FRONT THAT BEGINS TO LIFT NORTH TODAY WILL BRING THE POSSIBILITY OF ISOLATED THUNDERSTORMS THIS AFTERNOON. STORMS ARE EXPECTED MAINLY ACROSS THE FAR NORTH AND EAST SECTIONS OF THE FORECAST AREA. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP IS DANGEROUS CLOUD TO GROUND LIGHTNING. FIRE DANGER WILL BE EXTREME THIS AFTERNOON AS TEMPERATURES RISE...RELATIVE HUMIDITIES DROP TO BETWEEN 20 AND 30 PERCENT...AND SOUTH WINDS WILL BLOW BETWEEN 15 AND 20 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A POSSIBILITY OF THUNDERSTORMS EACH DAY FROM SUNDAY AFTERNOON THROUGH TUESDAY EVENING. NO SEVERE WEATHER IS EXPECTED AT THIS TIME WITH THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:03 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 42 min |
| May 23, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Sheridan | 22 min |
| May 23, 7:07 PM CDT | Tornado Warning | GLD | Logan, Wallace, Wichita | 23 min |
| May 23, 7:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 47 min |
| May 23, 7:16 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 29 min |
| May 23, 7:25 PM CDT | Flash Flood Warning | GLD | Graham, Norton | 7 hr |
| May 23, 7:27 PM CDT | Tornado Warning | GLD | Logan, Wichita | 33 min |
| May 23, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 27 min |
| May 23, 7:46 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 59 min |
| May 23, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 39 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| May 23, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Thomas | 36 min |
| May 23, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan, Thomas | 61 min |
| May 23, 9:16 PM CDT | River Flood Warning | GLD | Decatur | 37 hr |
| May 23, 9:28 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 26 min |
| May 23, 10:49 PM CDT | Areal Flood Warning | GLD | Gove, Graham, Norton, Sheridan | 12 hr |
| May 23, 11:29 PM CDT | River Flood Warning | GLD | Norton | 33 hr |
| May 24, 9:33 AM CDT | Areal Flood Warning | GLD | Decatur, Rawlins | 11 hr |
| May 24, 10:51 AM CDT | Areal Flood Warning | GLD | Decatur, Graham, Norton | 22 hr |
| May 24, 11:14 AM CDT | Areal Flood Warning | GLD | Sheridan | 9 hr |
| May 24, 4:17 PM CDT | Red Flag Warning | GLD | Greeley, Wallace | 5 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.